Alert archive / New York / Coastal Flood Statements in 2017
Coastal Flood Statement 6, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Apr 27, 2017, 3:52 PM EDT for Suffolk County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It took effect at Apr 27, 2017, 10:00 PM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2017, 3:52 PM EDT (19:52 UTC)
- In effect from
- Apr 27, 2017, 10:00 PM EDT
- Expired
- Apr 28, 2017, 2:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 41 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 441 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
832 WHUS41 KOKX 271952 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 352 PM EDT THU APR 27 2017 ...MINOR COASTAL FLOODING TONIGHT AROUND HIGH TIDE... NYZ075-178-179-280300- /O.NEW.KOKX.CF.Y.0010.170428T0100Z-170428T0300Z/ KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU- 352 PM EDT THU APR 27 2017 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM TO 11 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A COASTAL FLOOD ADVISORY, WHICH IS IN EFFECT FROM 9 PM TO 11 PM EDT THIS EVENING. * LOCATIONS...SOUTH SHORE BACK BAYS OF NASSAU COUNTY AND NYC. * TIDAL DEPARTURES...1/2 TO 1 FT ABOVE ASTRONOMICAL TIDES. * TIMING...MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDES. * IMPACTS...FLOODING OF THE MOST VULNERABLE SHORE ROADS AND/OR BASEMENTS DUE TO HEIGHT OF STORM TIDE OR WAVE SPLASHOVER. MAJORITY OF ROADS REMAIN PASSABLE WITH ONLY ISOLATED CLOSURES. THERE IS NO SIGNIFICANT THREAT TO LIFE AND ANY IMPACT ON PROPERTY IS MINIMAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. && ...NYC SOUTH SHORE BAYS WATER LEVELS FOR TONIGHT... COASTAL............TIME OF......FORECAST TOTAL.......FLOOD..... LOCATION...........HIGH TIDE.....WATER LEVEL.........CATEGORY.. ...................................(MLLW/MHHW)................. JAMAICA BAY NY.......1008 PM.....7.8-8.0/1.9-2.1.....MINOR..... ROCKAWAY INLET NY.....928 PM.....7.6-7.8/2.0-2.2.....MINOR..... ...NASSAU COUNTY SOUTH SHORE BAY WATER LEVELS FOR TONIGHT... COASTAL............TIME OF......FORECAST TOTAL.......FLOOD..... LOCATION...........HIGH TIDE.....WATER LEVEL.........CATEGORY.. ...................................(MLLW/NGVD)................. FREEPORT GAUGE NY....1006 PM.....5.4-5.6/4.6-4.8.....MINOR..... POINT LOOKOUT NY......932 PM.....5.7-5.9/4.6-4.8.....MINOR..... E ROCKAWAY NY.........925 PM.....6.1-6.3/4.6-4.8.....MINOR..... $$ NYZ080-280500- /O.NEW.KOKX.CF.S.0006.170428T0200Z-170428T0500Z/ SOUTHWESTERN SUFFOLK- 352 PM EDT THU APR 27 2017 ...ISOLATED MINOR COASTAL FLOODING NEAR HIGH TIDE TONIGHT... * LOCATIONS...SOUTH SHORE BAYS OF SOUTHWEST SUFFOLK COUNTY. * TIDAL DEPARTURES...1/2 TO 1 FT ABOVE ASTRONOMICAL TIDES. * TIMING...ISOLATED MINOR COASTAL FLOODING NEAR HIGH TIDE. * IMPACTS...ISOLATED MINOR COASTAL FLOODING OF THE MOST VULNERABLE SHOREROADS AND/OR BASEMENTS IS POSSIBLE. THERE IS NO SIGNIFICANT THREAT TO LIFE OR PROPERTY. $$ CTZ009-NYZ071-280600- /O.NEW.KOKX.CF.S.0006.170428T0400Z-170428T0600Z/ SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER- 352 PM EDT THU APR 27 2017 ...ISOLATED MINOR COASTAL FLOODING NEAR HIGH TIDE TONIGHT... * LOCATIONS...SOUTHERN WESTCHESTER AND SOUTHERN FAIRFIELD SHORELINES ADJACENT TO WESTERN LONG ISLAND SOUND. * TIDAL DEPARTURES...1/2 TO 1 FT ABOVE ASTRONOMICAL TIDES. * TIMING...ISOLATED MINOR COASTAL FLOODING NEAR HIGH TIDE. * IMPACTS...ISOLATED MINOR COASTAL FLOODING OF THE MOST VULNERABLE SHOREROADS AND/OR BASEMENTS IS POSSIBLE. THERE IS NO SIGNIFICANT THREAT TO LIFE OR PROPERTY. $$
1 follow-up statement
077 WHUS41 KOKX 280253 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1053 PM EDT THU APR 27 2017 NYZ075-178-179-280400- /O.EXP.KOKX.CF.Y.0010.000000T0000Z-170428T0300Z/ KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU- 1053 PM EDT THU APR 27 2017 ...COASTAL FLOOD ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING... $$ NYZ080-280500- /O.CON.KOKX.CF.S.0006.000000T0000Z-170428T0500Z/ SOUTHWESTERN SUFFOLK- 1053 PM EDT THU APR 27 2017 * LOCATIONS...SOUTH SHORE BAYS OF SOUTHWEST SUFFOLK COUNTY. * TIDAL DEPARTURES...1/2 FT ABOVE ASTRONOMICAL TIDES. * TIMING...ISOLATED MINOR COASTAL FLOODING NEAR HIGH TIDE. * IMPACTS...ISOLATED MINOR COASTAL FLOODING OF THE MOST VULNERABLE SHOREROADS AND/OR BASEMENTS IS POSSIBLE. THERE IS NO SIGNIFICANT THREAT TO LIFE OR PROPERTY. $$ CTZ009-NYZ071-280600- /O.CON.KOKX.CF.S.0006.170428T0400Z-170428T0600Z/ SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER- 1053 PM EDT THU APR 27 2017 * LOCATIONS...SOUTHERN WESTCHESTER AND SOUTHERN FAIRFIELD SHORELINES ADJACENT TO WESTERN LONG ISLAND SOUND. * TIDAL DEPARTURES...1/2 FT ABOVE ASTRONOMICAL TIDES. * TIMING...ISOLATED MINOR COASTAL FLOODING NEAR HIGH TIDE. * IMPACTS...ISOLATED MINOR COASTAL FLOODING OF THE MOST VULNERABLE SHOREROADS AND/OR BASEMENTS IS POSSIBLE. THERE IS NO SIGNIFICANT THREAT TO LIFE OR PROPERTY. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Apr 27, 2:09 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 27, 2:09 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service New York NY
209 PM EDT Thu Apr 27 2017
.SYNOPSIS...
Weak low pressure passes to the east today, while a dissipating
cold front approaches from the Ohio Valley. The front washes
out across the area on Friday. A cold front approaches Saturday
and pushes south of the area Saturday night. This front then
moves back toward the area as a warm front Sunday night into
Monday with the associated cold front moving through Monday
night into Tuesday morning.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Some gradual improvement continues across the region with fog
becoming more patchy and less dense over the waters but still
across most of the eastern waters. Temperatures are warming into
well into the 60s for most locations except extreme Eastern Long
Island and SE Connecticut as clouds lift higher and low levels
dry out. Temperatures and dewpoints remain within a few degrees
comparing forecast and observed values.
The 12Z OKX sounding confirms the low level subsidence inversion
and with the southerly flow, is helping to keep low level
moisture in place.
Some more breaks in the clouds is forecast this afternoon. It
will be considerably warmer today, with highs in the lower 60s
along the immediate coast, to the lower 70s from NYC north and
west with more of a south to southwest flow.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Upper level ridge passes to the east this evening as a short
wave trough pivots NE across the Ohio Valley. The latter of
which will send a dissipating cold front into the area toward
daybreak. Frontal forcing is weak with the mid level short wave
the main source of lift as the front moves into the area. There
is also weak elevated instability with a small chance of a
thunderstorm late tonight into Friday morning. Rainfall amounts
will generally be less than a tenth of inch, but isolated
higher amounts are possible with any stronger convection.
In addition, low-level warm advection and a S/SE flow tonight
will likely result in low clouds, drizzle, and fog ahead of the
cold front.
Conditions clear out from west to east by late Friday morning
with temperatures rising into the 70s just inland from the
coast, and a warm as the lower 80s north and west of NYC. Winds
become SW in the morning with seabreeze development possible in
the afternoon. Temperatures will be about 10 degrees above
normal.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Bermuda type high pressure will set up over the north central
Atlantic Friday night into Saturday. This will set up a favorable
flow for warm temperatures, even across coastal areas, as winds
shift to the southwest. High temperatures on Saturday will reach the
lower to middle 80s away from the coast, lower to middle 70s along
the coast, and upper 60s at the immediate coast. This will also mean
a noticeable increase in the humidity levels as dew points rise into
the upper 50s to lower 60s across the area.
Surface cold front approaches the area from the northwest on
Saturday, pushing south of the region Saturday night. This will mean
temperatures and dew points drop under cold air advection as winds
shift to the north after the cold frontal passage. Zonal flow aloft
will be replaced by upper level which moves in from the Great Lakes
region Saturday night.
There may be some showers and isolated thunderstorms with the
passage of the cold front, mainly for inland areas as the marine air
over the coastal areas keeps the atmosphere more stable here.
Inland, higher temperatures and higher dew points will mean the
possibility of a shower or thunderstorm before the cold frontal
passage, however, weak ascent will limit activity.
Much of Saturday night through much of the day Sunday will remain
dry as high pressure noses in from southern Canada. The cold front
then moves north as a warm front late in the day Sunday into Sunday
night, showers are then once again possible, until the warm front
moves north of the area Monday, then showers with slight chance of
thunderstorms will be possible, until the associated cold front
moves through Monday night into early Tuesday morning. Thereafter,
conditions should remain dry through mid-week as the associated low
pressure heads away from the area.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A weakening cold front approaches from the west through tonight and
moves into the NYC area around 12Z Friday. The front moves slowly
east of the NYC terminals and dissipates Friday morning. High
pressure over the western Atlantic builds toward the southeast coast
Friday morning.
Variability with ceilings remains through this afternoon, with
mostly MVFR ceilings and unrestricted visibilities. The exception
of KGON where IFR prevails. A brief period of VFR is possible at
many of the terminals this afternoon before ceilings and
visibilities lower back to MVFR and IFR 22Z and later.
Widespread IFR to LIFR with drizzle and fog after 02Z and then
remaining through tonight. An isolated thunderstorm is possible late
tonight from the NYC terminals and west. Conditions improve Friday
morning as the cold front moves into the terminals. Timing of the
cold front and dissipation remains uncertain.
Winds S to SSE 10 KT or less this afternoon into this evening, then
becoming light and variable. Winds shift to west with the passage of
the cold front then come back around to southwest as the front
dissipates. Sea breezes are likely Friday afternoon.
NY Metro Enhanced Aviation Weather Support...
Detailed information...including hourly TAF wind component fcsts
can be found at:
http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments due to variability in ceilings with
MVFR to briefly VFR this afternoon. Conditions lower back to IFR
around 00Z. Timing of lowering conditions may be sooner than
forecast.
KLGA TAF Comments: Amendments due to variability in ceilings with
MVFR to briefly VFR this afternoon. Conditions lower back to IFR
around 00Z. Timing of lowering conditions may be sooner than
forecast.
KEWR TAF Comments: Amendments due to variability in ceilings with
MVFR to briefly VFR this afternoon. Conditions lower back to IFR
around 00Z. Timing of lowering conditions may be sooner than
forecast.
KTEB TAF Comments: Amendments due to variability in ceilings with
MVFR to briefly VFR this afternoon. Conditions lower back to IFR
around 00Z. Timing of lowering conditions may be sooner than
forecast.
KHPN TAF Comments: Amendments due to variability in ceilings with
MVFR most likely. There may be a brief period of VFR ceilings, 3500
FT, this afternoon. Conditions lower back to IFR around 23Z. Timing
of lowering conditions may be sooner than forecast.
KISP TAF Comments: Amendments due to variability in ceilings with
MVFR most likely. There may be a brief period of VFR ceilings, 3500
FT, this afternoon. Conditions lower back to IFR around 23Z. Timing
of lowering conditions may be sooner than forecast.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday afternoon-Sunday...VFR. There is a chance of isolated
thunderstorms north and west of the metro terminals Saturday
afternoon and evening.
.Sunday night-Monday...MVFR to IFR with light rain and fog.
.Monday night-Tuesday...MVFR with showers and isolated
thunderstorms. Improving to VFR with a cold front passage
Tuesday.
&&
.MARINE...
Dense fog advisory remains in effect until 2PM for the waters
surrounding Eastern Long Island including the ocean between
Moriches and Montauk, Peconic and Gardiners Bays, as well as
Eastern Long Island Sound. For other waters, the fog has become
less dense and more patchy. The fog will eventually dissipate
before returning again tonight into early Friday. The fog could
be dense once again tonight into early Friday.
Winds will stay below SCA through Friday but the higher ocean
seas will remain through tonight and perhaps into Friday as
well. Non-ocean waters stay below SCA. Ocean seas are more
marginal for SCA Friday, at near 5 ft, so left end time of 6am
Friday for SCA for hazardous seas on the ocean.
Waves diminish Friday night, with 5 ft waves lingering over the
eastern ocean zone through midnight. Thereafter, seas should
remain below 5 ft through Sunday night, though they may touch 5
ft for a few hours late in the day Saturday into Saturday
evening as a southerly to southwesterly flow develops ahead of
an approaching cold front.
Waves then build Monday through early Tuesday morning, from 5
to 8 ft over the western ocean zone, to 8 to 10 ft over the
eastern ocean zone, in response to stronger southerly flow out
ahead of another approaching cold front. Wind gusts during late
Monday into Monday night could reach 25 kt or slightly higher at
times. Waves diminish slowly, but should remain above 5 ft
through the rest of the long term.
&&
.HYDROLOGY...
Rainfall amounts tonight through Friday morning are generally
expected to remain below a tenth of an inch. However, there may
be isolated brief heavy downpours in any thunderstorms that
develop.
No significant rainfall expected in the long term. However,
there may be isolated brief heavy downpours in any thunderstorms
that develop during this time period.
&&
.TIDES/COASTAL FLOODING...
Due to high astronomical tides and an easterly swell the next
couple of days, water levels may approach minor coastal flood
benchmarks, in particular across the south shore back bays of
western LI during the evening high tide cycle. Only 1/3 to 3/4
of a foot of surge is needed for minor flooding.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory for hazardous seas until 6 AM EDT Friday
for ANZ350-353-355.
&&
SYNOPSIS...JP/DW
NEAR TERM...JM/JP
SHORT TERM...DW
LONG TERM...JP
AVIATION...MET
MARINE...JM/JP/DW
HYDROLOGY...JP/DW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Apr 27, 2:13 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service New York NY 213 PM EDT Thu Apr 27 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-281815- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 213 PM EDT Thu Apr 27 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-281815- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 213 PM EDT Thu Apr 27 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 3:48 PM EDT | Marine Dense Fog Advisory | OKX | 17 hr | |
| Apr 27, 3:52 PM EDT | Coastal Flood Advisory | OKX | Kings, Nassau, Queens | 7 hr |
Nearby
Coastal Flood Statements in New York, 2017Coastal Flood Statements in Connecticut, 2017Every coastal flood statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.